Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Side Effect: Fatigue, Fatigue, and more Fatigue
Mar 14, 2007

Ive read through the archives and Ive had some workups for potential causes of fatigue (no anemia, no hypogonadism) and remain wiped out.

Im 51 years old, female and have been positive since 1988 (yup, eighty-eight). I waited through the horror of the first AZT dosing wave and began meds after my son was born in 1997. Yes, my T cells were 40 (CD4s for you youngsters), and VL was millions and millions (just like MacDonalds) but hey, at least CDC had time to tweak the protocols. After adherence, adherence, adherence, my CD4s are 750 and vl undetectable. I suppose this is good news, but I did start with 1800 T cells way back when...

My first med, Viread, kept me in bed for a year; beyond fatigue, with other weird side effects and my doc switched my meds to Trizivir and Viramune. My doc is a high school friend and active with ARC. And thinks I should get over it :)

Been seeing a shrink, psychologist, etc., and I suppose I'm in a good mental health space, if I only had some energy. I take Lexapro and Wellbutrin XR. Also 10mg of dex for ADD and energy.

Certainly there are other potential causes of fatigue other hormonal problems (low levels of thyroid hormone, adrenal insufficiency), inadequate sleep and nutrition, unrecognized infections, etc. and my doc has evaluated these potential energy zappers.

Regarding exercise, there is no doubt movement can alleviate fatigue while building resilience. I begin each day communicating with my higher power, awakening my mind and spirit when I wake up in the morning. My diet is appalling. Breakfast is a piece of bread or goldfish taken with meds. Recently I started eating one high quality green / protein bar each day and one balanced meal. Woo-hoo.

I have no simple activity I enjoy, I volunteer at my son's school, have elderly parents and have to ration energy like a WW2 hooker with one pair of nylons. If I listened to my body, I would stay in bed all day, every day.

Is fatigue real? Or is it something you can press through; i.e. No pain, No gain? If I expend a lot of energy, I spend the next 24 hours in bed. The side effect fatigue certainly feels real, but are there strategies to keep your muscles moving when they dont want to go? Other than my spouse picking up and tossing me around like a coma patient in pt? Or should I think about the next protocol?

Thanks!

Response from Dr. Conway

I would have a few remarks to make. First, it is clear to me that you are telling the truth about the symptoms that you have. The possible causes of fatigue are too numerous to list here, except to say that, in this day and age, it is unlikely that the fatigue is related to your meds. We have gotten quite good at choosing regimens to avoid this side effect.

It sounds as if you have a caring, competent practitioner who has looked for all the medical and reversible causes of your symptoms, and has found none. Take comfort in this, as we are often better at telling people what they do not have than making a specific diagnosis. You can be reassured that you do not have a life-threatening cancer or other condition. When some people realize that this is the case,they often start feeling better...

The next step is to make absolutely sure this is not due to depression, anxiety or a specific psychiatric condition. Most of these can be treated specifically with great success and it is often better to treat as specifically as possible rather than take a "shotgun" approach.

After all of this, if fatigue persists, I might invite you to consider a program of graded increase in physical activity to see how it goes...you might surprise yourself....just continue to take it one step ar a time and do not lose hope.



Previous
MITOCHONDRIA
Next
weight gain with new drugs

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement